Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
jtt85

Should I take Accutane again? 20 mg?

Recommended Posts

Hey everyone, I need some advice. Let me give you some quick background.

I'm 23, male, white. I have had moderate acne since about the age of 13, and began having cystic acne around 14-15. My acne has always been inbetween mild and moderate, but is very consistent. I was on antibiotics like Tetracycline, Doxycyline, used creams like Diferin and Retin-A, and received mild improvement from some of them. My best success against acne was Proactiv's Benzoyl Peroxide cream, but I still got cysts from time to time. I feel like it works all right when you use it daily, but using it daily overdries my skin.

Anyway, acne has made me extremely self-conscious for years. Although my acne is not bad (and everyone tells me it isn't), it keeps me inside my house for weeks. It destroys my confidence. I am very outgoing but acne does not allow me to be. Because of this, in 2007, I decided to try Accutane. I ordered it online because I am terrified of having blood drawn (I know, silly and foolish) and after thorough reading of the drug, decided I would do a low dose of 20 mg/day. At this time I weighed around 135 pounds/62 Kg. I experienced chapped lips, dry eyes, and very brittle, sensitive skin all over my body. However, my skin was improving. About 3 months in, I was still getting some cysts, and I decided to up my dose to 40 mg/day. After a total of 6 months, I took my last pill.

The week I finished my last pill, I began to have some lower back pain on the bottom right of my back, usually only when sitting. To this day, I am not sure what caused it. Either it was

A) I was in a car accident a few weeks prior where a car I rode in slammed into a tree at about 25 MPH. I did not have a seatbelt on and went face-first into the dashboard. Perhaps this also hurt my back?

2) I do a lot of sitting on the computer.

3) I had begun jogging 1-2 miles 2-3x week about a year back, and had not ran long distances for years. My sister runs cross country and she says she gets pain in the same spot I had it.

4) The isotretinoin had caused this bone/joint pain.

5) Stress. I notice the pain starts to bother me when I am under stress.

I rarely jog long distances anymore, but still exercise. Yet to this day, I still get mild nagging back pain. The pain has been alleviated with ultrasound therapy from a chiropractor. But its persistance makes me wonder is its isotretinoin related.

I also had a rash behind my right knee. To this day, 1½ years later, it still gets itchy. Could this be from the isotretinoin? I hear it can permanently thin your skin. I assumed it was just dry skin for Winter, hot water from showering, etc. I'm unsure.

Anyway, a year and a half later, my acne has been mostly under control...until a few months ago. My acne hadn't been too bad a few months ago, so I decided to focus on fixing some of the discoloration I've had from acne for years. It's quite mild, and I think sunburn left some pigment scars. I saw a dermatologist, and did a couple Salicylic peels, and she also prescribed 0.1% generic Retin-A cream. Well, about a month later, while using Retin-A, I started getting cysts again. I thought maybe it was a fluke. I stuck with the Retin-A, and I still kept getting them. I decided that this was probably because I had stopped using benzoyl peroxide (which I knew worked for me) and switched back to it. (You cannot use both simultaneously.) Anyway, even after switching back to Benzoyl peroxide a couple weeks ago, I kept getting new cysts. I noticed a lot of it was symmetrical on my face - meaning I would get them on the same spots on both side of the face, usually the cheeks/jawline area. I didn't want to go back on isotretinoin, so I started doing EVERY possible thing I could to prevent acne. This is what I was doing

1) Washing my face 2x/day with a gentle Cetaphil cleanser. After the shower, I apply an alcohol-free toner and benzoyl peroxide. On days I exercise, I do this 3x/day (morning, workout, night).

2) I eliminated all dairy from my diet because I read the hormones in milk can cause acne, especially around the jawline.

3) I wash my pillowcase & sheet frequently.

4) I eat very healthy. I eat 80-90% organic food, never eat anything deep fried, no fast food ever, etc. I also drink tons of water.

5) I take multivitamins daily.

6) I exercise regularly, and always wash my face afterwards.

7) About 4.5 grams of Pantothenic Acid (B5)/day (I am very skeptical of this one.)

I really couldn't figure it out. I even stopped eating things I started eating recently, like protein bars with soy protein isolate - some people said that could cause acne. (It turns out, though - you can find articles saying pretty much ANY food causes acne.) What was making my acne come back? Out of wild theories to test, I decided I want to go back on the only thing that really seems to work: isotetinoin. I weigh 150 pounds (68 Kg) and decided I would try 20 mg again. I am on my 2nd day of it...and after day 1 I woke up with mild diarrhea. That got me thinking, could this be the isotretinoin?

I was well aware of all the side effects of isotretinoin, and I started reading the stories on this board. But now, after reading all these horror stores: people getting permanent bone damage, permanent vision problems, permanent hairless, people's eyes falling out, etc. I am worried.

My acne is not that bad, but it makes me so self-conscious. I feel stupid because I know so many people have it so worse, but it ruins my life. I don't know what to do.

Any advice related to Accutane(Isotretinoin) would be appreciated. I guess my main question is: Can I really experience long-lasting or permanent side effects at only 20 mg/day? I read this board all the time and I think it is amazing how helpful and supportive everyone is.

Share this post


Link to post
Share on other sites

Most likely it was caused by the "online" accutane that you took back then. It seems that online accutane can cause side effect like joint pain even at low dose. If - I will you, I would never take accutane again as you had already mentioned that you have some itching which sounds like dermatitis. But if you insists on taking accutane again then may I suggest 5mg every other day? But get a doctor to prescribe you this time round or you may like to try Blue and Red light to see if it works for you before you decide to go on accutane again.

As for 20mg causing permanent side effects. Yes, it can happen, but so long as people take good care of their health when they are on 20mg then they should be fine. The key to success is to take low dose and be patient when it comes to accutane. No sun bathing, alchohol, drastic weight lifting etc.

Share this post


Link to post
Share on other sites

My acne is not that bad, but it makes me so self-conscious. I feel stupid because I know so many people have it so worse, but it ruins my life. I don't know what to do.

If it's not bad I'd highly advise talking to your family doctor or dermatologist about other meds.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×